Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 257, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2005, 12:50 AM CDT for Sanborn County, South Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2005, 12:50 AM CDT (05:50 UTC)
- Expired
- Jul 20, 2005, 1:15 AM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 119 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 1:08 AM CDT | TSTM WND DMG | 10 N Artesian, SD | 2-3 INCH BRANCHES BROKE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1994 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 2043 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 200550 SVRFSD SDC111-200615- /O.NEW.KFSD.SV.W.0257.050720T0550Z-050720T0615Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1250 AM CDT WED JUL 20 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 115 AM CDT * AT 1250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES NORTH OF FORESTBURG TO 6 MILES NORTHEAST OF FORESTBURG...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTHEAST OF HURON TO 20 MILES SOUTHEAST OF HURON...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... ARTESIAN AROUND 100 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4419 9810 4400 9817 4398 9787 4418 9786 $$ BT
2 follow-up statements
000 WWUS53 KFSD 200606 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 106 AM CDT WED JUL 20 2005 SDC111-200615- /O.CON.KFSD.SV.W.0257.000000T0000Z-050720T0615Z/ SANBORN SD- 106 AM CDT WED JUL 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 115 AM CDT FOR SANBORN COUNTY... AT 106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF ARTESIAN TO ARTESIAN...OR ALONG A LINE EXTENDING FROM 26 MILES SOUTHEAST OF HURON TO 22 MILES NORTH OF MITCHELL...MOVING EAST AT 30 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4419 9810 4400 9817 4398 9787 4418 9786 $$ BT
000 WWUS53 KFSD 200613 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 113 AM CDT WED JUL 20 2005 SDC111-200623- /O.EXP.KFSD.SV.W.0257.000000T0000Z-050720T0615Z/ SANBORN SD- 113 AM CDT WED JUL 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SANBORN COUNTY EXPIRES AT 115 AM CDT... THE WARNING HAS EXPIRED. THE STRONGEST PART OF THE STORM HAS EXITED THE COUNTY. LAT...LON 4419 9810 4400 9817 4398 9787 4418 9786 $$ BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 10:50 PM CDT, 2 hours earlier.
Area forecast discussion, Jul 19, 10:50 PM CDT, 2 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1050 PM CDT TUE JUL 19 2005 .DISCUSSION... DO NOT ANTICIPATE ANY CHANGES TO THE ZFP TEXT THRU MIDDAY. GOING HIGHS LOOK OK ATTM. WINDS WL BECOME QUITE STOUT THIS PM AT MOST LOCATIONS IN THE CWFA...IN THE BREEZY TO WINDY CATEGORY AS SFC PRS GRADIENT TIGHTENS UP. WINDS OFF THE SFC ALSO INCREASE TO 30 KTS. OTHERWISE WL HAVE TO EVALUATE THE CHANCES FOR SHORTWV INTERACTION LATE TNGT ACROSS THE NE QUAD OF THE FA. DETAILS OF THAT COMING UP IN THE AFTN AFD. && .PREV DISCUSSION... STARTING PRETTY DRY WITH STG WARMNG SET TO TAKE OVER. CDFNT APPCHG TNGT BUT CONVECTN POTENTIAL WILL HAVE TO DEAL WITH STG MID LVL WARMNG AND TIME NEEDED TO GET DEEPR MOISTR BACK INTO FCST AREA. FOR THESE REASONS WILL KEEP TSTM MENTN FAIRLY LOW THRU WED DESPITE CDFNT AND INCRG INSTBLTY. BEST SHOT IS PRBLY ERN FCST AREA VERY LATE TNGT INTO WED MRNG BUT STILL JUST A CHC THERE. WILL LEAVE OUT ALTOGETHER SWRN FCST AREA WHERE WARMNG SEEMS TOO STG EVEN TO BE OFFSET BY SFC HEATG. BY THE WAY SLGTLY FAVOR GFS SLWR SPEED ON CDFNT OVER FASTER ETA. TEMPS OF COURSE WILL GET QUICKLY BACK TO WARM/HOT LVLS TDA AND THIS WILL BE ACCOMPANIED BY BREEZY S WNDS. EVOLUTION OF TSTM POTENTL BECOMES A LTL MORE MUDDY AS FNT MOVES TO SRN END OF FCST AREA...BUT DESPITE LESS CAPPING AS THIS HAPPENS WILL STILL BE QUITE WARM AT MID LVLS. WILL GO WITH CHC TSTMS REDVLPG ERN CWA LATE WED AFTN AND CHC OVER THE S WED NGT. A LTL COOLNG WED INTO THU THEN WILL SET UP A POTENTL FOR TSTMS THU NGT AS WE HAVE BEEN CARRYING WITH SOME WAA IN WNWRLY UPR FLOW AND WK SFC WV MOVG ACRS AREA REFLECTNG UPR IMPULSE. LTL CHANGE IN EXTNDED FCST FOR FRI THRU MON. WILL KEEP DRY FCST THO OF COURSE W/O ANY GUARANTEE IN VERY WARM AND UNSTBL AIR. VERY WARM AT MID LVLS AGAIN SEEMS TO BE THE PRBLM IN GETTING ANYTHING GOING WITH RDGNG OVER CNTRL PLAINS DIRECTING MOST UPR ENERGY N OF AREA. BY DAY 7...NEXT MON...NEXT CFP CUD BRING SOME ACTVTY AND WE MAY HAVE TO EVETUALLY PUT SOMETHING IN...BUT AS INDICATIONS ARE NOT TOO SOLID AT THIS TIME WILL LEAVE OUT. WILL GO WITH A LTL COOLING IN MON HI TEMPS AND MORE IN PRELIM NEW DAY 7 GRIDS FOR NEXT TUE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF/WILLIAMS
Hazardous weather outlook, Jul 19, 11:42 AM CDT, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1142 AM CDT TUE JUL 19 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1142 AM CDT TUE JUL 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER EVENING TONIGHT ALONG AND NORTH OF A JERAULD COUNTY SOUTH DAKOTA TO SPENCER IOWA LINE. THE PRIMARY THREAT WOULD BE HAIL UP TO THE SIZE OF QUARTERS...AND DOWNBURST WINDS OF 60 TO 70 MPH. AN UPPER AIR DISTURBANCE IS MOVING THROUGH THIS AREA...WHICH MAY SPARK A FEW THUNDERSTORMS AROUND THE HURON VICINITY JUST AFTER EVENING. ANY STORM ACTIVITY WOULD THEN TRACK EAST AND SOUTHEASTWARD TO THE I 29 CORRIDOR BETWEEN MIDNIGHT AND 3 AM...THEN POTENTIALLY TO THE MARSHALL MINNESOTA TO SPENCER IOWA AREAS BETWEEN 3 AM AND 6 AM EARLY WEDNESDAY MORNING. INDIVIDUAL STORM CELLS WOULD LIKELY MOVE NORTH NORTHWEST... TO SOUTH TO SOUTHEAST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY IF THUNDERSTORMS DEVELOP TONIGHT...CONVECTION WOULD LIKELY LINGER FROM WINDOM MINNESOTA TO STORM LAKE IOWA BETWEEN 6 AM AND 9 AM WEDNESDAY. THE PRIMARY THREAT FROM THESE STORMS AT THAT TIME OF DAY WOULD BE THUNDERSTORM WIND GUSTS AROUND 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 PM AROUND HURON...BUT NOT UNTIL AFTER MIDNIGHT ALONG I 29 AND EASTWARD FOR THE AREAS DESCRIBED ABOVE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 20, 12:40 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1240 AM CDT WED JUL 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND GST HURON 44.36N 98.22W
07/20/2005 60 MPH BEADLE SD TRAINED SPOTTER
1235 AM TSTM WND GST HURON 44.36N 98.22W
07/20/2005 62 MPH BEADLE SD ASOS
&&
GHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 10:53 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 37 min |
| Jul 20, 12:01 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 44 min |
| Jul 20, 12:31 AM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 34 min |
| Jul 20, 12:39 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 51 min |
| Jul 20, 12:59 AM CDT | Severe Thunderstorm Warning | FSD | Miner | 33 min |
| Jul 20, 2:29 AM CDT | Severe Thunderstorm Warning | FSD | Turner | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.